Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

April 22, 2017Blount County, Alabama

NWS Birmingham, AL issued this special weather statement at Apr 22, 2017, 6:21 PM CDT for Blount County, Alabama. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2017, 6:21 PM CDT (23:21 UTC)
Expired
Apr 22, 2017, 7:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Blount County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:50 PM CDTTSTM WND DMG1 Ssw Brooksville, ALTREES DOWN AT US-278 AND AL-79 IN BROOKSVILLE.
Apr 22, 6:56 PM CDTTSTM WND DMG3 Nw Hendrix, ALTREES DOWN ON CR-26 IN THE ROYAL COMMUNITY.
Apr 22, 7:00 PM CDTTSTM WND DMG1 Wsw Snead, ALTREES DOWN AT WEBB CIRCLE AND CR-14 IN SNEAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWUS84 KBMX 222321
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT SAT APR 22 2017
 
ALZ017-230000-
Blount AL-
621 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 700 PM CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strawberry to near Hanceville. Movement
was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Altoona, Snead, Susan
Moore, Walnut Grove, Allgood, Fairview, Nectar, Rosa, McLarty,
Bangor, Strawberry, Brooksville, Highland Lake, Easley, Chamblees
Mill and Fowler Spring.

LAT...LON 3410 8630 3405 8633 3399 8633 3394 8637
      3393 8632 3391 8635 3389 8634 3382 8643
      3395 8682 3397 8677 3403 8670 3406 8671
      3405 8668 3408 8670 3409 8669 3408 8669
      3412 8663 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 2321Z 281DEG 21KT 3425 8658 3404 8674 

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 22, 4:34 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 22, 4:34 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
434 PM CDT Sat Apr 22 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

The first thunderstorms have developed in Central Alabama, over
Lamar and Marion Counties. There are currently three distinct
areas of thunderstorms, one from Franklin County Alabama into
Middle Tennessee. This activity has produced a few radar confirmed
tornadoes and large hail. These storms will continue north and
east and will not affect Central Alabama. Another cluster was
just moving into west central Alabama. These storms may be capable
of some small hail and gusty winds. One last area was back in
central Mississippi north of Jackson. These storms were strong
with some hail and gusty winds. All of this activity was
developing along a head of a rather strong cold front.

First off, conditions are not completely conducive for generating
tornadoes, but not out of the question. Some rotation may occur in
the storms as they move into central Alabama. But the ones that
most likely produced tornadoes to our west turned right and had
interactions. Probably no tornado on their own. Based on
Operational EMC RAP, effective 0-3km helicity is only 100 and bulk
shear values near 40. SBcape values are 1000-1500 with a supercell
composite of only 4. So for Central Alabama, tornado chances are
very slim.

Downdraft Cape was in the 900 range due to some dry air and
mixing. Mid level lapse rates were around 7 and WBZ around 10k ft.
But winds from 925 to 700mb were rather weak, not even 35 kts. So
there will be a chance of some severe wind gusts around 60 mph
and some hail of quarter to half dollar size. Expect the severe
potential to ramp down after sunset with the loss of insolation
and its affect on instability. The storms timing would put them
just east of the severe watch and will monitor closely for
potential expansion if necessary.

75

&&

.AVIATION...
18Z TAF Discussion.

All sites are prevailing with VFR conditions early this afternoon.
With convection expected to develop later on this afternoon and
into the early evening, have kept mention of VCTS and TSRA in the
TAFs for this issuance. Expect rapid reductions in vis and cigs if
a thunderstorm passes over any terminal, along with gusty winds.
Prevailing surface winds will be from the west to west-southwest
through the period. As a cold front slowly pushes southward across
the state, low stratus and showers will be likely overnight
tonight, and have gone ahead and placed IFR cigs for all terminals
into the planning period.

56/GDG

&&

.FIRE WEATHER...

Rain chances in the northern counties this morning, becoming more
widespread across the region by the afternoon and evening as a
cold front moves through. Storms along the front could produce
erratic gusty winds. Otherwise, southwesterly winds shift to a
more northerly flow Sunday. Critical fire weather conditions are
not expected as RHs remain high for the next several days.

&&

.PREV DISCUSSION...
/Issued 320 AM CDT Sat Apr 22 2017/
SHORT TERM...
Today and Tonight.

The convective activity remains north of central Alabama early this
Saturday morning. An area of low clouds and fog has developed
across the southeast portions of central Alabama, generally south of
I-85. Will monitor this area for a dense fog advisory. Most areas
will remain rain free this morning, with a small chance of
thunderstorms across the northwest counties. Thunderstorm coverage
will increase across the northwest counties during the early
afternoon hours, and spread slowly southeast during the afternoon,
reaching the I-59 corridor by sunset. The latest model runs do not
show any significant deviations in the severe weather threat for
central Alabama. The most significant severe weather parameter
supporting severe storms is the forecast CAPE values. The GFS and
NAM models forecast CAPE values 1500-1800 j/kg this afternoon,
generally in the area outlined by the slight risk. Other parameters
are only marginal for severe storms (e.g. 0-6km bulk shear 35-40
knots, mid-level lapse rates 6.2 celsius, low winds winds nearly
parallel to frontal boundary promoting weak convergence). The main
threat will be damaging straight line winds.

CAPE values decreasing rapidly after sunset and the threat of severe
storms should end before 9 pm CDT. The leading edge of the
convective line becomes diffuse during the evening hours and the
remaining activity will likely become more dominated by showers than
thunderstorms.  Even though the surface front will be east of I-65
by midnight tonight, the upstream upper low will remain positively
tilted, keeping clouds and some showers across west Alabama after
midnight.

58/rose

LONG TERM...
Sunday through Saturday.

The surface low pressure system slides into Georgia on Sunday. Rain
chances will linger through the morning as the system moves out of
Central AL. For the afternoon, there's a chance that some shower
activity in the northern counties on the backside of the low
pressure system, but will only include chance PoPs for the
afternoon. Upper-level ridging builds in on Monday and cold air
advects from the north behind the departing low. Therefore, more
seasonable temperatures can be expected on Monday.

A longwave trough digs into the plains Tuesday leading to a return
of the southerly flow for Central AL. Tuesday through Saturday will
feature a warming trend with high temperatures climbing above
normal, similar to this past week.

A surface low develops in the Southern Plains on Wednesday and moves
northeastward into the Great Lakes region, stretching a cold front
down through the Tennessee Valley. However, this front is forecast
to stay just north of Central AL, so will not mention any chances of
rain in the forecast. Another surface low develops on Thursday and
takes a similar track into the Great Lakes through the day on Friday
and Saturday. Again, models hint at the front staying off to our
north, so will only mention a slight chance for rain/storms Friday
and Saturday.

25/Owen

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     59  65  50  76  51 /  80  50  10   0   0
Anniston    62  66  52  76  53 /  70  60  10   0   0
Birmingham  59  66  53  77  56 /  70  30  10   0   0
Tuscaloosa  58  65  50  77  53 /  70  20  10   0   0
Calera      60  66  52  77  56 /  60  40  10   0   0
Auburn      63  69  52  73  55 /  50  60  10   0   0
Montgomery  64  70  53  78  55 /  50  60  10   0   0
Troy        64  71  50  75  53 /  40  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 22, 8:28 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
828 AM CDT Sat Apr 22 2017

ALZ011>015-017>050-231630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
828 AM CDT Sat Apr 22 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a low confidence risk for severe thunderstorms today from
roughly 2pm to 9pm. There will be a threat for damaging winds and
large hail north and west of a line from Marengo County to Cherokee
County. Currently, the best chance for severe storms is across the
far northwestern portions of Central Alabama including places like
Hamilton, Jasper, and Fayette.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon into this evening.

In the hours before

Special weather statement, Apr 22, 4:39 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Birmingham AL
439 PM CDT SAT APR 22 2017

ALZ014-222230-
Winston AL-
439 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 530
PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashridge, or 11 miles east of Haleyville, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Addison, Brushy Lake, Sardis, Moreland, Nesmith, Inmanfield,
Ashridge, Addison Town Hall, Upshaw, Sipsey River Rec Area, Grayson
and Addison Municipal Airport.

LAT...LON 3430 8711 3413 8711 3421 8755 3430 8754
TIME...MOT...LOC 2139Z 273DEG 29KT 3427 8741

08
Special weather statement, Apr 22, 4:51 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
451 PM CDT SAT APR 22 2017

ALZ015-222230-
Walker AL-
451 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER COUNTY UNTIL 530
PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carbon Hill, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Carbon Hill, Sipsey, Kansas, Nauvoo, Curry, Smith Dam, Lynns
Park, Cedrum Area, Holly Grove, Powellville, Manchester, Lupton,
Gamble, Townley, Boldo and Walker County Airport.

LAT...LON 3399 8714 3396 8713 3396 8711 3394 8710
      3392 8708 3390 8710 3389 8706 3379 8706
      3378 8753 3387 8753 3387 8758 3397 8759
      3400 8742 3399 8722 3398 8720 3400 8719
      3400 8717
TIME...MOT...LOC 2151Z 262DEG 23KT 3388 8750

08
Special weather statement, Apr 22, 5:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
544 PM CDT SAT APR 22 2017

ALZ030-039-222330-
Sumter AL-Marengo AL-
544 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO AND SUMTER
COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boyd to Alamucha. Movement was east at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Demopolis, Livingston, York, Linden, Cuba, Jefferson, Myrtlewood, The
University Of West Alabama, Dug Hill, Freddie Jones Field, Boyd, Pin
Hook, Bluffport, Miller, Coatopa, Kinterbish, Chickasaw State Park,
Providence, Half Acre and Old Mallard Airport.

LAT...LON 3267 8838 3266 8805 3263 8808 3259 8806
      3262 8786 3261 8784 3260 8790 3253 8786
      3252 8773 3248 8772 3248 8762 3210 8775
      3216 8802 3228 8802 3230 8800 3230 8794
      3228 8794 3231 8793 3231 8842
TIME...MOT...LOC 2244Z 276DEG 37KT 3259 8836 3233 8846

08
Special weather statement, Apr 22, 6:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
609 PM CDT SAT APR 22 2017

ALZ024-230000-
Jefferson AL-
609 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvan Springs, or 8 miles north of Hueytown, moving east at 45 mph.

Pea size hail and winds of 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Birmingham, Mountain Brook, Trussville, Hueytown, Gardendale,
Irondale, Leeds, Fairfield, Fultondale, Pinson-Clay-chalkv, Center
Point, Pleasant Grove, Clay, Pinson, Tarrant, Midfield, Adamsville,
Warrior, Kimberly and Graysville.

LAT...LON 3381 8670 3354 8654 3343 8709 3360 8717
      3363 8712 3363 8710 3365 8709 3366 8707
      3366 8706 3367 8706 3384 8676
TIME...MOT...LOC 2309Z 249DEG 39KT 3355 8705

75
Special weather statement, Apr 22, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
621 PM CDT SAT APR 22 2017

ALZ017-230000-
Blount AL-
621 PM CDT SAT APR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 700 PM CDT...

At 621 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strawberry to near Hanceville. Movement
was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Altoona, Snead, Susan
Moore, Walnut Grove, Allgood, Fairview, Nectar, Rosa, McLarty,
Bangor, Strawberry, Brooksville, Highland Lake, Easley, Chamblees
Mill and Fowler Spring.

LAT...LON 3410 8630 3405 8633 3399 8633 3394 8637
      3393 8632 3391 8635 3389 8634 3382 8643
      3395 8682 3397 8677 3403 8670 3406 8671
      3405 8668 3408 8670 3409 8669 3408 8669
      3412 8663 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 2321Z 281DEG 21KT 3425 8658 3404 8674

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:39 PM CDTSpecial Weather StatementBMXWinston51 min
Apr 22, 4:51 PM CDTSpecial Weather StatementBMXWalker39 min
Apr 22, 5:44 PM CDTSpecial Weather StatementBMXMarengo, Sumter46 min
Apr 22, 6:09 PM CDTSpecial Weather StatementBMXJefferson51 min
Apr 22, 6:59 PM CDTSpecial Weather StatementBMXBlount31 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.